Symptom or side effect?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

potato
Regular Member


Date Joined Jun 2008
Total Posts : 281
   Posted 7/19/2008 2:17 PM (GMT -6)   
How the heck do you guys figure this out???
 
Last night I tried my new med regime (checked with my doc first) to reduce asacol to 2 3x a day but add Rowasa at night, with a plan to taper that to twice a week (thanks to reading so many of Quincy's posts which made sense to me).  I have been losing a LOT of hair on just asacol and I hoped this change would help.  In general I've felt fairly good, 3 or so bms/day, with a few days here and there of D.   
 
But this morning I woke up with stomach pains and have had D several times.  So how do I figure out whether it's a side effect or the beginning of a flare?  How long do you give a change of meds to decide if you're having side effects or symptoms?
 
I'm a little nervous making the change, messing with something that was working ok.  But then I didn't want to be bald, either, LOL.
 
Thanks for sharing any feedback you can.   
Potato...  Female, 58, dx mild left sided ulcerative colitis 11/07
asacol 3 3x a day   asacol 2 3Xday
rowasa tapering to 2 x week
culturelle, citracell
Centrum, Vitamin E 400 mg
omeprazole 2x a day
oxazepam (anti anxiety) when needed
 
 
 
 
 
 


quincy
Elite Member


Date Joined May 2003
Total Posts : 30373
   Posted 7/19/2008 4:52 PM (GMT -6)   
Hi...how fast did you taper the Asacol..one a week or by 3 at once?

Did you just start the Rowasa...meaning were you never on it till recently?

Yes, do the Rowasa nightly until you've no more symptoms...I'd say it's quite possibly flare related because of the frequency and if you recently tapered the Asacol abruptly.

Omeprazole can cause hairloss...it's possible that the combo has knocked your body for a whammy. Your age can cause hairloss...unfortunately.
Remember, we lose up to 100 hair a day normally. It's replaced every 2 - 4 years and if you're in that cycle plus med influenced, it will take a few months for you to see it starting to grow back considering hair only grows about a half inch a month.

Were you ever on prednisone before starting the pred?

Are you consuming any fruits latel? Any artificial sweeteners? Sometimes that can definitely add to the diarrhea.

Are you experiencing any bleeding?
Any rectal discomfort/pain upon bms?

quincy
*Heather*Status: mini flare Dec 28... tapered to every 4th night
~diagnosed January 1989 UC (proctosigmoiditis)
~5ASA: Asacol (6 daily) + Salofalk enemas (increase for flares tapered to maintenance)
~Bentylol (dicyclomine) 20mg as needed
~vitamins/minerals/supplements 
~Probiotic 3(Natural Factors Protec) bedtime + 1 (Primadophilus Reuteri) occasionally
~multi-digestive enzymes as needed ....zymactive 3 - 5x daily
~Ranitidine,Pariet (reflux) Effexor XR 75mg;  Pulmicort/Airomir (asthma)
~URSO for PSC (or PBC) 500mg X 2 daily (LFTs back to NORMAL!!)
My doc's logic.. "TREAT (FROM)BOTH ENDS"  worth it !!!


potato
Regular Member


Date Joined Jun 2008
Total Posts : 281
   Posted 7/19/2008 5:13 PM (GMT -6)   

Hi Quincy,

I've noticed you always ask the good questions.

I stopped the 3 asacol at once, yesterday.  That definitely could have been too much too fast.  As today has gone by this feels more flare-ish than a side effect, so since I only decreased asacol yesterday, I can increase it again tonight and continue the rowasa.  I had been on rowasa during my flare, but stopped it with the doc's approval in March, when he upped asacol to 3 x3/day.   

I'm fairly certain the hair loss is both asacol and/or age.  It's been going on a couple of months, several weeks after I had tapered off the pred.  And I'm pretty sure it's not the omeprazole because I've been on it for years.  My GI doc agreed that asacol can cause hair loss. 

The hair loss didn't start bugging me until last week when my scalp started to itch.  My detective work found that people who are on chemotherapy can have an itchy scalp when they begin losing large amounts of hair and find it easier at that point to shave their heads.  

What you've written about enemas makes sense to me, and I thought they'd be good to have in my "arsenal" in case of a flare. 

No bleeding still, yay!  I need to go to a pretty bland diet for a bit, though, I think.  Thanks for your input.  I'll make this change a little more slowly.           


Potato...  Female, 58, dx mild left sided ulcerative colitis 11/07
asacol 3 3x a day   asacol 2 3Xday
rowasa tapering to 2 x week
culturelle, citracell
Centrum, Vitamin E 400 mg
omeprazole 2x a day
oxazepam (anti anxiety) when needed
 
 
 
 
 
 


quincy
Elite Member


Date Joined May 2003
Total Posts : 30373
   Posted 7/20/2008 2:37 AM (GMT -6)   
Hi...I'd say it initially started from the prednisone...and maybe the asacol exacerbated the process.

Have you had liver enzymes checked?

Is the itching all over the scalp or in just one area?
Does the itching stop after taking the oxazepam?

Have you changed shampoo/conditioner lately?
Is your scalp scaly or greasy lately?
Do you wash your hair daily? or have you stopped washing it often thinking it'll make your hairloss worse?

Do make sure you take Vitamin B supplements and do get your vitamin D level checked.

Yeah, I do ask a lot of questions....sometimes gets me into trouble.

The Asacol should be tapered by one pill a week....if you're taking them twice a day, then take one off the morning for a week, then another off the night..etc.

I really think the process of hairloss was caused by the pred and possibly the distress of the whole mess of having UC and being on the meds.

Hang tough regarding the hairloss. Do try the B vitamins, mixed would be best.

How are your nails?

quincy
*Heather*Status: mini flare Dec 28... tapered to every 4th night
~diagnosed January 1989 UC (proctosigmoiditis)
~5ASA: Asacol (6 daily) + Salofalk enemas (increase for flares tapered to maintenance)
~Bentylol (dicyclomine) 20mg as needed
~vitamins/minerals/supplements 
~Probiotic 3(Natural Factors Protec) bedtime + 1 (Primadophilus Reuteri) occasionally
~multi-digestive enzymes as needed ....zymactive 3 - 5x daily
~Ranitidine,Pariet (reflux) Effexor XR 75mg;  Pulmicort/Airomir (asthma)
~URSO for PSC (or PBC) 500mg X 2 daily (LFTs back to NORMAL!!)
My doc's logic.. "TREAT (FROM)BOTH ENDS"  worth it !!!

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, April 19, 2018 10:43 PM (GMT -6)
There are a total of 2,953,474 posts in 324,009 threads.
View Active Threads


Who's Online
This forum has 162077 registered members. Please welcome our newest member, John77A.
290 Guest(s), 8 Registered Member(s) are currently online.  Details
logoslidat, Artist Mark, 10LymeB, Scaredy Cat, Stray, Saipan Paradise, mordant, F8